Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 282, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2002, 7:46 PM CST for Crane County, Texas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 27, 2002, 7:46 PM CST (01:46 UTC)
- Expired
- Oct 28, 2002, 4:30 AM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS54 KMAF 280146
SVRMAF
TXC103-475-280230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CST SUN OCT 27 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WARD COUNTY IN WEST TEXAS
CRANE COUNTY IN WEST TEXAS
* UNTIL 830 PM CST
* AT 746 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 14 MILES WEST OF TUBBS CORNER...OR ABOUT 18
MILES SOUTH OF MONAHANS...MOVING EAST AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
GRANDFALLS...TUBBS CORNER...CORDONA LAKE AND CRANE
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3143 10293 3132 10282 3134 10265 3140 10243
3161 10247 3160 10267 3154 10274What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 1:50 PM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Oct 27, 1:50 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CST SUN OCT 27 2002 LOW CLOUDS AND FOG THIS MORNING STARTED TO LIFT FINALLY BY NOON AT KMAF AND EARLIER ELSEWHERE. MID-LEVEL CLOUDS OVER SOUTHERN NM AND FAR W TEXAS OUT AHEAD OF THE MID AND UPPER LEVEL TROUGH MOVING TOWARD W TEXAS. THINGS STARTING TO SHAPE UP FOR A PRETTY GOOD RAIN EVENT FOR THE PERMIAN BASIN AREA TONIGHT. THERE IS ALSO THE POSSIBILITY OF SEVERE WEATHER IN THE AREA. 100 TO 120KT JET AT 250MB IS MOVING ACROSS THE AREA WITH 50 TO 60KT AT 500MB SETTING UP GOOD VERTICAL WIND SHEAR ENVIRONMENT. 850MB WINDS MAY NOT BE AS STRONG AS LAST NIGHT...BUT WILL STILL PROVIDE GOOD WAA AND MODERATE MOISTURE ADVECTION IN THE LOWER LEVELS OVER THE PERMIAN BASIN. WILL KEEP GOING FORECAST FOR TONIGHT AS IS AND KEEP SEVERE WORDING AS WELL. THINK STRONG CONVECTION WILL START AFTER DARK WEST OF KMAF AND THEN SPREAD EAST OVERNIGHT. STORMS WILL BE MOVING QUICKLY WITH THE STRONG MID AND UPPER LEVEL WINDS...SO DAMAGING WINDS MAY ALSO BE A THREAT ALONG WITH LARGE HAIL IF THAT MOMENTUM IS BROUGHT TO THE SURFACE. SINCE RAIN AREA MAY BE FAIRLY LARGE...WILL HAVE TO MONITOR THIS SITUATION OVERNIGHT FOR POSSIBLE FLASH FLOODING. STORMS MAY CONTINUE INTO THE MORNING HOURS ON MONDAY BEFORE MOVING OUT OF THE AREA DURING THE AFTERNOON HOURS. AS THE TROUGH PASSES...WILL PROBABLY START TO SEE SOME BREAKS IN THE CLOUDS BY LATE AFTERNOON. MONDAY NIGHT AND TUESDAY SHOULD BE DRY FOR MOST OF THE CWA...EXCEPT FOR POSSIBLY OUT EXTREME EASTERN COUNTIES. TUESDAY NIGHT AND WEDNESDAY SHOULD ALSO REMAIN DRY. THE NEXT MAIN FEATURE IS THE STRONG COLD FRONT THAT WILL MOVE INTO THE AREA MID-WEEK. WILL OPT TO FOLLOW THE HIGHER RESOLUTION ECMWF AND MESOETA AS THEY SEEM TO BE HANDLING THE FRONT BETTER THAN THE GFS...AND KEEP FORECAST AS IT IS. PRECIP WITH THE FRONT INITIALLY LOOKS VERY LIGHT IF ANY...AND WILL NOT INSERT ANY POPS AT THIS TIME. PRELIMINARY NUMBERS... MAF 53/69/49/75 762- LSA 48/65/45/72 762- 6R6 59/72/53/75 332- MRF 47/70/40/73 42-- CNM 48/69/44/76 54-- .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, Oct 27, 3:11 PM CST, 4 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CST SUN OCT 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN. BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL AND FLOODING RAINS THE CONCERN. THE FAVORED AREA FOR SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM GARDEN CITY TO PECOS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .MONDAY THROUGH SATURDAY... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND FLASH FLOODING IS A CONCERN. UPDATES MAY INCLUDE THE ISSUANCE OF A FLASH FLOOD WATCH. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 7:13 PM CST | Severe Thunderstorm Warning | MAF | Pecos, Ward | 9 hr |
| Oct 27, 7:46 PM CST | Severe Thunderstorm Warning | MAF | Crane, Ward | 11 hr |
| Oct 27, 8:06 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 11 hr |
| Oct 27, 8:09 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Oct 27, 9:05 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Oct 27, 9:08 PM CST | Severe Thunderstorm Warning | MAF | Dawson | 37 min |
| Oct 28, 1:22 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| Oct 28, 3:30 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 45 min |
| Oct 28, 6:04 AM CST | Severe Thunderstorm Warning | MAF | Ector | 41 min |
| Oct 28, 6:48 AM CST | Severe Thunderstorm Warning | MAF | Martin | 27 min |
| Oct 28, 6:48 AM CST | Severe Thunderstorm Warning | MAF | Andrews, Martin | 27 min |
| Oct 28, 9:05 AM CST | Flash Flood Warning | MAF | Reagan | 3 hr |
| Oct 28, 9:56 AM CST | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.